Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 97, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 28, 2002, 7:21 PM EDT for Herkimer County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2002, 7:21 PM EDT (23:21 UTC)
- Expired
- Jul 28, 2002, 8:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Herkimer County, NY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525 WUUS51 KALY 282321 SVRALY NYC043-290000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 720 PM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HERKIMER COUNTY IN CENTRAL NEW YORK * UNTIL 800 PM EDT * AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF POLAND...OR ABOUT 6 MILES NORTH OF UTICA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWPORT AND COLD BROOK AT 725 PM EDT FAIRFIELD AT 730 PM EDT BLACK CREEK RESERVOIR AT 735 PM EDT ONE INCH DIAMETER HAIL WAS REPORTED IN UTICA FROM THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:52 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 28, 5:52 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 552 PM EDT SUN JUL 28 2002 .DISC...WELL OUR LUCK REGARDING THE SVR WX MAY RUN OUT. HUGE MCS OUT IN SWRN NY STATE AND GROWING. TRACK IS E...BUT CELLS ARE BUILDING ON ITS NORTHERN FLANK. WWA HAS BEEN ISSUED FOR ALL OF OUR NY ZONES. UPDATE NEEDED TO BEEF UP POPS AND WORDING. NO REAL CHANGES TO ANY OF THE LATER PERIOD. WORKZONES OUT AND THE REAL ONES RIGHT BEHIND. .ALY...SVR THUNDERSTORM WATCH TIL 03Z MON FOR THE FOLLOWING COUNTIES. .ALY...NYZ032-033-038>043-047>054-058>061-063>066-290300 ***PREV AFD*** .DISC...SO FAR WE HAVE DODGE THE BULLET WITH ANY SVR TODAY AND REALLY NOT MUCH RAIN AS THE PREVIOUS MODELS HAD INDICATED. THE 2ND MCS FROM WRN NY TOOK A TURN TOO FAR SOUTH...ACROSS PA AND TOOK MOST OF THE DEEP LEVEL MOISTURE WITH IT. THE WARM FRONT IS JUST WEST OF THE HUDSON VALLEY...AND HAS LOST MOST IF NOT ALL OF ITS SUPPORT. HOWEVER SINCE THERE STILL APPEARS TO BE A LOW LEVEL BOUNDARY THE COULD FOCUS CONVERGENCE...WILL LEAVE A SMALL POP IN FOR TONIGHT AND GO WITH CONTINUITY. TOMORROW LOOKS NASTY...HOT AND HUMID WITH TDS AOB 70 AND TEMPS CLOSE TO OR EVEN A LITTLE HIGHER THAN 90 (ESP S OF KALB). THE SOUND INDICATES LITTLE CAPE AND WHATEVER CAPE THERE IS WILL BE CAPPED. THAT CAP WILL WEAKEN AND DISAPPEAR ALTOGETHER MON UNITE...AS A COLD FRONT APPROACHES THE REGION. THE ONLY THING THIS COLD FRONT HAS GOING FOR IT...WILL BE LOW LEVEL CONVERGENCE...AS THE UPPER SUPPORT LOOKS A BIT LACKING. MODELS PICK UP ON THIS AND CRANK OUT QPF TO THE TUNE OF ABOUT A QUARTER TO HALF AN INCH. MIGHT BE OVERDONE CONSIDERING THAT THE FROPA WILL OVERNIGHT AND THE LACK OF SUPPORT ALOFT. HOWEVER...WITH PWAI STILL MIGHTY HIGH (1.5-2 INCHES) WILL KEEP THE CHANCE OF SHOWERS/STORMS IN. CAPES ARE SURPRISINGLY LOW...AT LEAST ON THE ETA. THE UPCOMING COLD FRONT IS SHALLOW...AND WILL WEAKEN FURTHER AS IT LIMPS PAST THE REGION ON TUE. ALL IT WILL DO IS TAKE THE EDGE OFF THE HEAT AND HUMIDITY BUT NOT MUCH. SOMEWHAT DRIER AIR WILL FILTER IN...BUT NOT REALLY UNTIL TUE NIGHT. .EXTENDED...WED AND THU LOOK QUIET WITH TEMPERATURES AND HUMIDITY VALUES INCREASING AGAIN. THE STRONGER COLD FRONT STILL LOOKS SLATED TO ARRIVE FRIDAY...PROBABLY LATER THAN EARLIER. FRIDAY COULD GET QUITE HOT AND HUMID AGAIN...AND WE MIGHT HAVE MORE POTENTIAL SVR OUTBREAK BUT IT IS STILL WAY TOO EARLY TO PINPOINT. COOLER DRIER AIR SHOULD ARRIVE IN TIME FOR THE NEXT WEEKEND. FOLLOWED THE MACHINE NOS FAIRLY CLOSELY...EXCEPT WENT A LOT IN THE POP DEPARTMENT THAN THE MAVS WHICH APPEAR TOO HIGH. .HYDROLOGICAL STATUS...NO SIGNIFICANT PROBLEMS. NO MORE THAN A TENTH OF AN INCH FELL ACROSS OUR REGION ON SUNDAY...RIVERS ARE STILL LOW. ANY SHOWERS/STORMS WE RECEIVE TONIGHT WILL BE WIDELY SCATTERED BUT COULD PRODUCE LOCALIZED HEAVY RAINERS...SO LCL FLDG IS REMOTELY PSBL. NO RAIN FORECAST ON MONDAY. .ALY...NONE. HWJIV
In the hours before
Local storm report, Jul 28, 6:11 PM EDT, 1 hour 10 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0610PM SUN JUL 28 2002
#1 0000001 000
ALSO WLSR QHQT QTRF APTS WAPT
02073 FILE 28 ALLEGANY CO SO NY0020000 JUL 28-02
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): SCATTERED THROUGH OUT THE COUNTY
DATE AND TIME CONDITION STARTED: 16:55
EXTENT OF DAMAGE OR AREAS IN DANGER: TREES - POWER LINES DOWN - PROPANE TANK
STRUCK BY LIGHTENING
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
(X) - POWER/TELCO POLES (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 585 268-9460
AUTH DISPATCHER R SWARTHOUT
OPER - SWARTHOUT,RANDY 1809Local storm report, Jul 28, 7:13 PM EDT, 8 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0712PM SUN JUL 28 2002
#1 0000001 000
AFAL WLSR QHQT QTRF APTS WAPT
02250 FILE 28 SP JAMESTOWN NY1060100 JUL 28-02
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: CHAUTAUQUA
LOCATION (INCLUDING TOWN AND NEAREST ROAD): ST RT 394, 62, V/FALCONER
C/JAMESTOWN
DATE AND TIME CONDITION STARTED: 07/28/02 4:05 PM
EXTENT OF DAMAGE OR AREAS IN DANGER: TREES AND POWER LINES DOWN
UNKNOWN AMOUNT OF DAMAGE TO PROPERTY AREAS OF FLASH FLOODING
SOME DAMAGE TO BUILDINGS
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
(X) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE (X) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: UKN MPH OR KNOTS
NUMBER KILLED: NUMBER INJURED:
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 716 665-3113
AUTH SGT RICHARD A KOTA CHWALEK/7-10 PM
OPER - CHWALEK,SALLY J 1911Special weather statement, Jul 28, 7:16 PM EDT, 5 minutes before
NYZ038-282345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 716 PM EDT SUN JUL 28 2002 ...STRONG THUNDERSTORMS IN HERKIMER COUNTY... AT 716 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF HOLLAND PATENT TO 2 MILES SOUTH OF CEDAR LAKE...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF UTICA TO 9 MILES SOUTHWEST OF ILION...MOVING EAST AT 50 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR... OHIO AND VAN HORNESVILLE AT 725 PM EDT... BLACK CREEK RESERVOIR AT 730 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT.
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.